Vancomycin-Induced Drug Rash With Eosinophilia and Systemic Symptoms

Anne Bacal, Tara Humphrey, Tariq Yousuf

Abstract


Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe drug-induced hypersensitivity reaction associated with 10% mortality rate with an incidence ranging from 1/1,000 to 1/10,000 drug exposures. Symptoms include fever, rash, eosinophilia and multi-organ failure. DRESS has been most commonly reported with anticonvulsants, allopurinol, sulfonamides and less commonly with vancomycin. This is a case of a 34-year-old female with history of osteomyelitis being treated with vancomycin in a rehabilitation facility. After 3 weeks on vancomycin, patient started to have fever and generalized rash and was still continued on vancomycin. One week thereafter, patient was noted to be hypoxic and tachycardic, and initially admitted and treated as severe sepsis. Initial laboratory studies were remarkable for WBC 21.6 × 103/?L, eosinophils 2.2 × 103/?L, creatinine 1.51 mg/dL, AST 710 unit/L, ALT 659 unit/L and lactic acid 2.8 mg/dL. CMV and HHV-6 were detected in serum. Chest CT showed ground glass opacities and lymphadenopathies. Liver ultrasound showed mild hepatosplenomegaly. Patient continued to be on broad spectrum antibiotics and showed no improvement. Due to worsening liver function tests and kidney injury, all antibiotics were withdrawn, after which she showed significant improvement of symptoms. During her 4 weeks of prolonged clinical course she had one relapse of symptoms with fever, rash and leukocytosis. Eventually, patient slowly recovered with supportive treatment. DRESS syndrome usually has a delayed onset with known relapse of symptoms throughout its clinical course. Addition of new drugs and herpesvirus reactivation have both been shown to cause relapse of symptoms. The mainstay of treatment remains to be withdrawal of drug and treatment with steroids. This case demonstrates DRESS syndrome secondary to vancomycin exposure with relapse of symptoms most likely associated with addition of new drugs, herpes viral reactivation and absence of steroid therapy. Vancomycin, as a commonly used drug especially with increasing MRSA, warrants increased awareness of its association with DRESS for prompt early recognition of symptoms and withdrawal of offending drug.




J Med Cases. 2015;6(5):201-204
doi: http://dx.doi.org/10.14740/jmc2103w

Keywords


DRESS; Vancomycin; Drug hypersensitivity

Full Text: HTML PDF
 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.            
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.